Study Confirms Heparin Reactions Caused by Contaminant
A study published this week by the New England Journal of Medicine confirms that hundreds of heparin reactions and deaths suffered earlier this year were caused by a fake chemical that was found in the blood thinner.
Starting in November 2007, health officials began receiving a spike in reports of allergic-type reactions associated with the use of heparin, an anticoagulant or blood thinner. Heparin is a critical drug used during a number of different surgical procedures and dialysis treatment to prevent blood clots.
In January 2008, Baxter Healthcare, which manufactures about half of the injectable heparin sold in the United States, issued a heparin recall for nine lots of their multi-dose vials. The recall was expanded in February to include all forms of heparin sold by Baxter.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
FDA testing of the recalled heparin found the presence of a fake chemical, oversulfated chondroitin sulfate, which was added to the raw heparin ingredients at a plant in China, which is owned by Scientific Protein Laboratories.
Although the exact source of the contaminant has not been identified, FDA officials have suggested that it was likely used for fraudulent and economic reasons, as the fake ingredient is chemically similar to the appropriate ingredient in heparin, yet it is substantially cheaper.
There have been at least 152 confirmed heparin reactions in the United States. However, the confirmed reports likely only represents about 1% to 10% of the true number of heparin problems experienced, since most cases are never reported or not associated with the use of heparin.
Use of the contaminated heparin has been associated with the sudden development of allergic-type reactions, with symptoms such as shortness of breath, nausea, vomiting and severe drops in blood pressure. Given that most people who are given the drug are already sick or in compromised health, at least 81 deaths have been associated with use of the tainted heparin.
The heparin problems have been found to occur more often when large doses of the blood thinner were administered quickly, such as during heart surgery or kidney dialysis.
The report released online December 3, 2008 by the New England Journal of Medicine confirms that the chemical oversulfated chondroitin sulfate is the cause of the heparin reactions and deaths seen in the United States. Although Chinese health officials initially disputed that the chemical could be the cause of the reactions, researchers indicate that there is a “definite link.”
Over 50 heparin lawsuits have been filed throughout the United States on behalf of individuals who allege that they suffered severe and sometimes fatal injuries as a result of the contaminated blood thinner. All federal cases have been consolidated in the U.S. District Court for the Northern District of Ohio.
Heparin recall lawyers have suggested that the total number of cases that will eventually be filed is likely to be several hundred, as a large number of potential cases where individuals appear to have suffered an allergic-type reaction, are still being investigated to determine whether the problems may have been caused by the contaminated heparin.
KaryMarch 24, 2009 at 4:58 pm
In 2002 my mother was given heprin a few days after surgery for a blood clot. The surgery was for a blockage in the bowel. She made it thru the operation then the clot then the heprin the doctor said my mother had a bad reaction he said that happens. She died hours after different atempts to save her. My family was shocked. I still after all this time am so sad. Her dead was I think cause of bad[Show More]In 2002 my mother was given heprin a few days after surgery for a blood clot. The surgery was for a blockage in the bowel. She made it thru the operation then the clot then the heprin the doctor said my mother had a bad reaction he said that happens. She died hours after different atempts to save her. My family was shocked. I still after all this time am so sad. Her dead was I think cause of bad heperin. She needed heprin a few years before and she was fine.
"*" indicates required fields
More Top Stories
Eight women have filed Uber sexual assault lawsuits, claiming the rideshare service failed to protect them from predatory drivers due to its lack of safety measures.
A new report highlights how many women and families feel left out of Camp Lejeune settlement negotiations after suffering repeated miscarriages they say were caused by miscarriages on the North Carolina military base.
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.